Michigan, 2003Hail in Michigan, September 15, 2003
September 15, 2003 · NWS APX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 15, 10:25 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 15, 10:25 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT MON SEP 15 2003
.SHORT TERM...PER CURRENT RADAR TRENDS AND PROXIMITY TO UPPER
LOW...RAISED POPS TO LIKELY ACROSS SW COUNTIES. OTHERWISE...CLOUDS
ARE ATTEMPTING TO BREAK UP FROM THE SW...BUT CLOUD COVER SHOULD TEND
TO FILL IN WITH COLD AIR ALOFT...SO MOSTLY CLOUDY WILL SUFFICE MOST
AREAS (BEST CHANCE FOR SUN S/SE). THINNING CLOUD COVER/RESULTING LOW
LEVEL WARMING MAY RESULT IN CAPES AS HIGH AS 750 J/KG...JUSTIFYING A
CONTINUED MENTION OF THUNDER SOUTH OF THE STRAITS. ALSO...COLD POOL
ALOFT (AROUND -20C) AND LOW FREEZING LEVELS (DECREASING TO LESS THAN
9 KFT) MAY SUPPORT SMALL HAIL...AND SLOW MOVEMENT OF ANY
THUNDERSTORMS (AND PWATS CLOSE TO 1 INCH) WILL TRANSLATE TO LOCALLY
HEAVY RAINFALL.
850 MB TEMP ALREADY +6C HERE AT APX...ESTIMATED LAKE-850 MB DELTA
TS WILL BE IN THE +12C TO +15C RANGE THIS AFTERNOON. COMBINATION OF
THESE DELTA TS...ENHANCED CONVECTIVE POTENTIAL UNDER CORE OF COLD
POOL THAT WILL LIFT N ACROSS LAKE MICHIGAN TODAY (SUPPORTING
CONVECTIVE CLOUD DEPTHS EXCEEDING 25 KFT)...FORECAST 850 MB WINDS
WELL BELOW 35 KTS AND REPORTS OF WATERSPOUTS ASSOCIATED WITH
THUNDERSTORMS OCCURRING OVER SE LAKE MICHIGAN JUSTIFY A CHANCE OF
WATERSPOUTS IN LAKE MICHIGAN NSH ZONES FROM MANISTEE TO 5 NM WEST OF
THE MACKINAC BRIDGE...INCLUDING GRAND TRAVERSE BAY...THROUGH THIS
AFTERNOON. CANNOT COMPLETELY RULE OUT WATERSPOUTS IN LAKE HURON NSH
AREAS SOUTH OF THUNDER BAY AS WELL...BUT BECAUSE CORE OF UPPER
LOW/COLD POOL AND HIGHER POTENTIAL FOR DEEP MOIST CONVECTION WILL
REMAIN WEST OF THAT AREA...OPTED TO OMIT MENTION FOR NOW.
&&
.PREV DISCUSSION...ISSUED 410 AM EDT SEP 15
TODAY...THE STORM SYSTEM THAT AFFECTED THE REGION SUNDAY AND EARLY
THIS MORNING...WILL REMAIN NEARLY STATIONARY BETWEEN LAKE SUPERIOR
AND JAMES BAY INTO THIS EVENING. SURFACE CYCLONIC FLOW WILL LINGER
OVER MUCH OF NORTHERN MICHIGAN THIS MORNING AS THE ASSOCIATED COLD
FRONT MOVES NORTHEAST OVER LAKE HURON. THE SURFACE CYCLONIC FLOW
WILL DIMINISH OVER NORTHERN LOWER MICHIGAN THIS AFTERNOON AS HIGH
PRESSURE RIDGING BUILDS IN FROM THE SOUTH...WITH CYCLONIC FLOW
LINGERING OVER EAST UPPER INTO THIS EVENING. AT UPPER LEVELS A 500MB
TROUGH WILL MOVE OVER THE UPPER MIDWEST TODAY...WITH THE TROUGH AXIS
MOVING INTO NORTHEAST LOWER THIS AFTERNOON. A 500MB VORT MAX LOCATED
OVER LAKE MICHIGAN THIS MORNING...WILL MOVE EAST INTO LAKE HURON BY
THIS EVENING. CORRESPONDING 850/500MB QVECTORS SHOW A CONVERGENCE
PATTERN LINGERING OVER THE ENTIRE FORECAST AREA INTO THIS EVENING...
WITH THE BEST LIFT FOCUSED OVER EAST UPPER MICHIGAN NEAR THE SURFACE
LOW. WITH THE UPPER TROUGH SWINGING OVER THE STATE TODAY MUCH COOLER
AIR WILL FILTER SOUTH WITH THE 500MB COLD CORE BTWN -20C AND -22C
MOVING OVER LOWER MICHIGAN INTO THIS EVENING. IN RESPONSE TO THIS
COLD AIR ALOFT 700/500 AND 850/500 MB LAPSE RATES WILL BE AROUND
7C/KM TODAY...WITH CAPES AROUND 350 J/KG AND LIS AROUND -1C. OTHER
CONCERNS TODAY WITH RESPECT TO PCPN GENERATION WILL BE WITH LAKE
INDUCED FORCING. 850MB TEMPERATURES WILL BE AROUND AROUND 6C OVER
LAKE SUPERIOR TO AROUND 7C OVER NRN LAKE MICHIGAN. THIS WILL
GENERATE DELTA TS AROUND 13C OVER EAST UPPER AND 12C OVER NRN LOWER
MICHIGAN. 1000/850MB WINDS WILL BE NORTHWEST BEHIND THE FRONT THIS
MORNING TURNING WEST THIS AFTERNOON...WITH 900/700 MB RH REMAINING
AROUND 70/80 PERCENT. MODEL SOUNDINGS SHOW INVERSION HEIGHTS AROUND
9K FT TODAY WITH MSTR REACHING TO THE -10 ISOTHERM INTO THE
AFTERNOON. OVERALL WITH THE LAKE ENHANCEMENTS...COLD AIR ALOFT...AND
UPPER VORT PATTERN WILL MENTION SCATTERED SHOWERS OVER THE ENTIRE
FORECAST AREA. WILL MENTION ISOLATED THUNDERSTORMS OVER PORTIONS OF
THE FORECAST AREA DUE TO THE STEEP MID LEVEL LAPSES RATES...COLD 500
MB CORE ALOFT...CAPES AROUND 400 J/KG AND LIS AROUND -1C.
LONG TERM...TONIGHT LAKE EFFECTS ALONG WITH LINGERING SURFACE AND
UPPER LEVEL CYCLONIC FLOW WILL HELP GENERATE/KEEP THE CHANCE OF
SHOWERS IN THE FORECAST THIS EVENING...AND INTO THE OVERNIGHT HOURS
ACROSS THE SSM AREA. 1000/850MB WINDS WILL BE WEST/NORTHWEST OVER
NRN LOWER MICHIGAN AND NORTHWEST OVER EAST UPPER MICHIGAN TONIGHT...
WITH 850MB TEMPERATURES REMAINING AROUND 6C NORTH TO 7C SOUTH.
900/700 MB RH WILL AROUND 70/80 PERCENT OVER EAST UPPER AND EXTREME
NRN LOWER MICHIGAN IN THE EVENING...DIMINISHING OVERNIGHT TO AROUND
50 PERCENT SOUTH OF THE STRAITS. THE BEST SURFACE AND LINGERING UPPER
LEVEL CYCLONIC FLOW WILL BEGIN TO DIMINISH IN THE EVENING...AS THE
UPPER LOW MOVES NORTHEAST OF LAKE SUPERIOR AND UPPER RIDGING BEGINS
TO BUILD INTO THE WESTERN LAKES. ALSO...SURFACE RIDGING WILL
CONTINUE ITS PUSH NORTH OVER NRN LOWER MICHIGAN THROUGH THE EVENING
AS THE SURFACE LOW PUSHES TO A LOCATION NEAR JAMES BAY. OVERALL WILL
MENTION LINGERING EVENING PCPN ACROSS MUCH OF THE FORECAST AREA...
WITH PCPN LINGERING INTO THE OVERNIGHT HOURS NORTH OF THE STRAITS.
TUESDAY...WILL MENTION DRY AND COOL CONDITIONS ACROSS THE ENTIRE
FORECAST AREA AS SURFACE AND UPPER LEVEL RIDGING CONTINUES TO TAKE
CONTROL OVER THE FORECAST AREA. CORRESPONDING 850/500 MB QVECTORS
SHOW A DIVERGENT PATTERN REMAINING OVER THE ENTIRE FORECAST AREA
DURING THE DAY. WILL MENTION AFTERNOON HIGHS IN THE UPPER 60S TO
LOWER 70S AS 850MB TEMPS AROUND 8C/9C MIX TO THE SURFACE.
NO CHANGES TO LATER PERIODS.
&&
.APX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SWR/CJC/SPR
Hazardous weather outlook, Sep 15, 11:32 AM EST, 32 minutes before
MIZ008-015>036-041-042-161100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1232 PM EDT MON SEP 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER NORTHERN LOWER MICHIGAN UNTIL
MIDNIGHT TONIGHT. ISOLATED THUNDERSTORMS MAY PRODUCE HAIL AROUND
THREE QUARTERS OF AN INCH IN DIAMETER...ESPECIALLY SOUTH AND EAST OF
GAYLORD...BETWEEN 1 PM AND 8 PM. ALSO...CONDITIONS WILL BE FAVORABLE
FOR WATERSPOUTS ACROSS THE MICHIGAN WATERS OF LAKE MICHIGAN FROM
MANISTEE TO 5 MILES WEST OF THE MACKINAC BRIDGE...INCLUDING GRAND
TRAVERSE BAY...THROUGH 6 PM TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE OVER NORTHERN LOWER AND EAST UPPER
MICHIGAN THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
ROWLEY
In the hours before
Special weather statement, Sep 15, 8:58 AM EST, 3 hours 6 minutes before
MIZ015-016-019>021-025-026-031-152100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
958 AM EDT MON SEP 15 2003
...WATERSPOUTS POSSIBLE OVER LAKE MICHIGAN...
THE PASSAGE OF A COLD FRONT HAS BROUGHT COOLER AIR TO THE UPPER
LEVELS OF THE ATMOSPHERE. COUPLED WITH THE WARM WATERS OF LAKE
MICHIGAN AND THE EXTRA LIFT OF SHOWERS AND
THUNDERSTORMS...WATERSPOUTS WILL BE POSSIBLE. THESE WATERSPOUTS ARE
OF CONCERN FOR MARINE INTERESTS ON LAKE MICHIGAN AND GRAND TRAVERSE
BAY. TYPICALLY...WATERSPOUTS...WHEN THEY MOVE ONSHORE...DISSIPATE
RAPIDLY WITH LITTLE TO NO DAMAGE TO STRUCTURES.
IF WATERSPOUTS ARE SPOTTED PLEASE REPORT THEM TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.
Hail, Benzie
- When
- September 15, 12:04 PM EST
- Where
- Benzie County, 2 mi S of Frankfort
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.600, -86.233
A strong upper level disturbance contributed to widespread thunderstorms. A large number of these produced small hail, though only one report of severe-criteria hail was received. Some waterspouts also occurred over nearby waters of the Great Lakes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Delaware, September 15 to 16, 20031 injured · $16 million · 1 event
- Flash Flood in Pennsylvania, September 15 to 16, 2003$3.5 million · 1 event
- Wildfire in California, September 15 to 17, 2003$461,000 · 1 event
- Waterspouts in Lake Michigan, September 15, 20034 events
- Frost and Freeze in Oregon, September 15 to 16, 20033 events
- Flash Flooding in Pennsylvania, September 15, 20032 events
- Flash Flooding in Maryland, September 15, 20032 events
- Frost and Freeze in California, September 15 to 16, 20032 events
- Flash Flood in Pennsylvania, September 15, 20031 event
- Flash Flood in Pennsylvania, September 15 to 16, 20031 event
- Flash Flood in Pennsylvania, September 15, 20031 event
- High Wind in Alaska, September 15, 200373 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337343.